Hail, Scott
- When
- May 8, 5:30 AM EST
- Where
- Scott County, 0.89 mi SW of Huntsville
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.410, -84.490
Penny size hail was reported in Huntsville.
A well organized damaging comma head/bow echo system with strong shear and weak to moderate instability plowed into the Southern Appalachian region producing predominantly severe wind gusts with limited reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A well organized damaging comma head/bow echo system with strong shear and weak to moderate instability plowed into the Southern Appalachian region producing predominantly severe wind gusts with limited reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 8, 2:37 AM EST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 337 AM EDT FRI MAY 8 2009 .SHORT TERM (TODAY AND TONIGHT)... CONVECTION ACROSS SRN IN/IL SHOULD MOVE INTO THE NORTHERN PORTIONS OF OUR AREA IN THE MORNING. NO SEVERE THREAT IS EXPECTED AT THIS TIME AS THE CONVECTION SHOULD BE WEAKENING AS IT MOVES EAST. A SECOND SHORTWAVE TROUGH IS MOVING OUT OF THE CENTRAL ROCKIES AND WILL AFFECT OUR AREA THIS AFTERNOON/EVENING. MODELS INDICATE SOME GOOD INSTABILITY DEVELOPING IN THE SOUTHERN AND CENTRAL TN VALLEY AHEAD OF THE VORT MAX. WILL HAVE LIKELY SHWRS/TSTMS ACROSS THE ENTIRE AREA IN THE LATE AFTERNOON/EVENING. SEVERE POTENTIAL LOOKS GOOD WITH LI AROUND -5 AND CAPE AROUND 1500 J/KG IN NAM FORECAST SOUNDINGS. DAMAGING WINDS AND HAIL SHOULD BE THE MAIN THREATS. A STRENGTHENING 850 MB JET WILL PROVIDE A GOOD SUPPLY OF MOISTURE OVERNIGHT...AND UPPER DIFFLUENCE ALOFT WILL PROVIDE LIFT ACROSS ERN KY/WV. HEAVY RAIN POTENTIAL LOOKS GOOD JUST TO THE NORTH OF OUR AREA. THE SW VA COUNTIES COULD SEE SOME HEAVY RAIN IF THE PRECIP AXIS ENDS UP BEING A BIT FARTHER SOUTH. .LONG TERM (SATURDAY THROUGH THURSDAY)...COLD FRONT TRACKING THROUGH THE CWA ON SATURDAY. SHOULD HAVE ADEQUATE MOISTURE AND LIFT TO BUMP UP POPS TO 50-60 PERCENT FOR SATURDAY. THE FRONT LINGERS INTO SATURDAY NIGHT AND SUNDAY...WILL CONTINUE THE CHANCE POPS FOR BOTH PERIODS WITH THE BEST CHANCES IN OUR SOUTHERN ZONES NEAREST TO THE FRONT AND WHERE THE DEEPEST MOISTURE RESIDES. THE UPPER TROUGH FOLLOWS ON MONDAY...WILL KEEP SLIGHT CHANCE POPS GOING FOR MONDAY. HIGH PRESSURE FOLLOWS BRINGING DRY WEATHER FOR TUESDAY AND WEDNESDAY. ANOTHER FRONT APPROACHES THE AREA ON THURSDAY. WITH STILL MUCH UNCERTAINTY ON TIMING...WILL KEEP ONLY SLIGHT CHANCE POPS FOR THURSDAY. STAYED NEAR GUIDANCE NUMBERS FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 84 66 79 60 73 / 60 60 50 40 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 81 66 78 58 72 / 70 70 50 40 30 OAK RIDGE, TN 80 66 78 57 71 / 70 70 50 40 30 TRI CITIES AIRPORT, TN 77 61 76 55 71 / 70 70 50 40 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/GH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 322 AM EDT FRI MAY 8 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-090730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 322 AM EDT FRI MAY 8 2009 /222 AM CDT FRI MAY 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT AN UNSTABLE AIR MASS WILL DEVELOP THIS AFTERNOON AND EVENING AHEAD OF AN UPPER LEVEL DISTURBANCE...WITH SHOWERS AND THUNDERSTORMS EXPECTED. A FEW STORMS WILL HAVE THE CAPABILITY TO BECOME SEVERE...WITH DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES WILL CREATE A GOOD CHANCE OF MORE SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED...BUT A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP JUST ABOUT ANY AFTERNOON OR EVENING THROUGH SUNDAY. SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE TREES TO FALL MORE EASILY THAN NORMAL. ANY ADDITIONAL SIGNIFICANT RAINFALL MAY CAUSE RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE ABOVE FLOOD STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD SLIDES. REMAIN ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF YOU LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...AND POSSIBLY THROUGH SUNDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 611 AM EDT FRI MAY 8 2009 TNZ012-013-035-081115- CAMPBELL-MORGAN-SCOTT- 611 AM EDT FRI MAY 8 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING CAMPBELL...MORGAN AND SCOTT COUNTIES... AT 610 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF JAMESTOWN...MOVING EAST AT 45 MPH. PEOPLE IN CAMPBELL...MORGAN AND SCOTT COUNTIES...INCLUDING THE CITIES OF JACKSBORO AND LA FOLLETTE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. DGS
The Knoxville radar (KMRX), 101 km away, was scanning. The volume nearest the first event began at 10:28 UTC.
7 thunderstorm wind, 3 flash flood, 2 hail. Local standard time, as filed.
Penny size hail was reported in Huntsville.
Numerous trees were reported down across the county.
Flash flooding was reported with several inches of water covering and over Buffalo road.
Flash flooding produced several inches of water covering and across Wolf creek road.
Heavy rainfall and flash flooding caused a mud slide with trees down and several inches of water was over the road.
Numerous trees were reported down.
Numerous trees were downed.
Penny size hail was reported at the Weather Forecast Office.
A few trees were reported down.
A tree was reported down along Highway 61 West.
A few power lines were reported down on Mountain View Road.
A few trees and power lines were reported down between Madisonville and Tellico Plains.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164002, 164004, 200414, 200416, 200417, 164010, 164011, 164013, 164014, 164016, 164018, 164019.